ASN Wikibase Occurrence # 225204
This information is added by users of ASN. Neither ASN nor the Flight Safety Foundation are responsible for the completeness or correctness of this information.
If you feel this information is incomplete or incorrect, you can submit corrected information
Narrative:The noninstrument-rated pilot and passenger departed in the helicopter on a visual flight rules (VFR) cross-country flight. A family member reported that it was raining at the time of the helicopter's departure, and about an hour later, she received a video from the passenger depicting the helicopter flying above a cloud layer with no discernable horizon and some of the clouds extending above the helicopter's altitude. Review of weather and flight track information revealed that the helicopter climbed to an altitude of about 13,000 ft mean sea level (msl); remaining about that altitude for over 25 minutes. About 3 minutes before the accident, the helicopter entered a descent that continued to an altitude of about 9,200 ft msl, during which the helicopter completed more than two 360° descending turns of decreasing radius. The last recorded location of the helicopter was about 1,650 ft from the accident site.
|Friday 17 May 2019
Robinson R44 II
|Year of manufacture:
|Total airframe hrs:
|Lycoming IO-540 SER
|Fatalities: 2 / Occupants: 2
|4 mi N of Alpine, Utah County, UT -
United States of America
| En route
|West Jordan, UT (U42)
| Accident investigation report completed and information captured
The wreckage was highly fragmented, consistent with a high-speed impact. Examination of the airframe and engine revealed no evidence of any preaccident mechanical failures or malfunctions. The helicopter was approved by the manufacturer for day and night VFR flight, and was not approved for instrument flight. The helicopter was not equipped with a supplemental oxygen system, nor was any supplemental oxygen equipment found in the wreckage.
AIRMET Sierra for mountain obscuration and moderate icing between the freezing level 18,000 ft was valid for the accident site at the accident time. There was no record of the pilot receiving any preflight weather information from an access-controlled source. The helicopter was likely operating in visual meteorological conditions above the clouds until its initial descent from about 13,000 ft, at which point the helicopter likely entered and remained in instrument meteorological conditions for the rest of the flight.
Although the altitude and duration of the flight did not meet regulatory requirements for supplemental oxygen use, it is likely that the pilot may have been experiencing some early effects of hypoxia, including euphoria, which may have exacerbated the effects from his use of multiple drugs. Toxicology testing revealed a blood level of amphetamine (around 300 ng/ml) and the presence of phenylpropanolamine, indicating that the pilot was most likely using a street preparation of the drug. Testing also identified phenylpropanolamine and oxycodone in blood and urine, and oxazepam in urine. Euphoria and over-confidence associated with the pilot's amphetamine use would have likely been exacerbated by the early effects of hypoxia due to his decision to operate the helicopter at high altitude.
The pilot's decision to operate the helicopter in reduced visibility conditions with no training in flight by reference to instruments in a helicopter that was not certified for instrument flight was conducive to the development of spatial disorientation. The helicopter's turning descent before impact and the wreckage distribution that indicated a high-speed impact were both consistent with the known effects of spatial disorientation. Based on the available information, the pilot entered instrument meteorological conditions and shortly after, began experiencing spatial disorientation, which resulted in a loss of control and impact with terrain. It is likely that the psychoactive effects from the pilot's use of amphetamine contributed to his preflight decision making, and the additional effects of early hypoxia contributed to his continued flight into adverse weather conditions.
Probable Cause: The noninstrument-rated pilot's continued visual flight rules flight into instrument meteorological conditions, which resulted in spatial disorientation and subsequent loss of control. Contributing to the accident was hypoxia due to the high altitude at which the pilot chose to conduct the flight combined with the impairing effects of amphetamine use.
|2 years and 5 months
| Final report
FAA register: https://registry.faa.gov/aircraftinquiry/NNum_Results.aspx?NNumbertxt=744TW
|Updated [Aircraft type, Location, Departure airport, Destination airport, Source]
|Updated [Embed code, Narrative]
|Updated [Registration, Operator, Source, Embed code, Plane category]
|Updated [Aircraft type, Cn, Operator, Source]
|Updated [Destination airport, Source]
|Updated [Time, Operator, Location, Departure airport, Source, Narrative]
|Updated [Source, Embed code, Narrative]
|ASN Update Bot
|Updated [Other fatalities, Departure airport, Destination airport, Source, Embed code, Damage, Narrative, Category, Accident report]
The Aviation Safety Network is an exclusive service provided by:
CONNECT WITH US:
©2024 Flight Safety Foundation